Delirium following a switch from cimetidine to famotidine

R. Y. Yuan, C. R. Kao, J. J. Sheu, C. H. Chen, C. S. Ho

Research output: Contribution to journalArticle

7 Citations (Scopus)

Abstract

OBJECTIVE: To describe a patient who developed delirium when switched from cimetidine to famotidine. CASE SUMMARY: An 84-year-old Taiwanese woman was hospitalized for tarry stools. Her past medical history revealed only a decrease in renal function. She tolerated both oral and intravenous cimetidine therapy with a daily dose of 400-900 mg intermittently for 20 years. On hospital days 1-3, cimetidine 300 mg was injected intravenously every eight hours without difficulty. Considering the possible existence of a cimetidine-resistant bleeding ulcer, famotidine 20 mg was given twice daily orally on hospital days 4-7 and then injected intravenously. Six days after being switched from cimetidine to famotidine, the woman's mental status deteriorated. A series of clinical tests revealed no apparent causative factors. Famotidine was then suspected as a probable cause of her delirium. Discontinuation of the drug resulted in rapid resolution of the patient's delirious status. DISCUSSION: Famotidine crosses the blood-brain barrier less easily than cimetidine and was taken for a much shorter period in this patient. Thus, we propose that the occurrence of delirium in this patient was associated with famotidine, but not cimetidine, and was idiosyncratic rather than dose related. Furthermore, this case involved an elderly patient with compromised renal function who developed delirium in response to intravenous, but not oral, administration of famotidine. These factors seem to increase the risk for famotidine-induced delirium. CONCLUSIONS: Clinicians should be aware of the possible occurrence of delirium following a switch from one histamine2-receptor antagonist to another. In rare instances, patients switched to famotidine from cimetidine may experience delirium, particularly elderly patients with poor renal function who receive intravenous famotidine.

Original languageEnglish
Pages (from-to)1045-1048
Number of pages4
JournalAnnals of Pharmacotherapy
Volume35
Issue number9
Publication statusPublished - 2001

Fingerprint

Famotidine
Delirium
Cimetidine
Kidney
Women's Rights
Blood-Brain Barrier
Ulcer
Oral Administration
Hemorrhage

Keywords

  • Cimetidine
  • Delirium
  • Famotidine

ASJC Scopus subject areas

  • Pharmacology (medical)
  • Pharmacology, Toxicology and Pharmaceutics(all)

Cite this

Delirium following a switch from cimetidine to famotidine. / Yuan, R. Y.; Kao, C. R.; Sheu, J. J.; Chen, C. H.; Ho, C. S.

In: Annals of Pharmacotherapy, Vol. 35, No. 9, 2001, p. 1045-1048.

Research output: Contribution to journalArticle

Yuan, RY, Kao, CR, Sheu, JJ, Chen, CH & Ho, CS 2001, 'Delirium following a switch from cimetidine to famotidine', Annals of Pharmacotherapy, vol. 35, no. 9, pp. 1045-1048.
Yuan, R. Y. ; Kao, C. R. ; Sheu, J. J. ; Chen, C. H. ; Ho, C. S. / Delirium following a switch from cimetidine to famotidine. In: Annals of Pharmacotherapy. 2001 ; Vol. 35, No. 9. pp. 1045-1048.
@article{b1a6fafc8adf41d2bef297db1d974859,
title = "Delirium following a switch from cimetidine to famotidine",
abstract = "OBJECTIVE: To describe a patient who developed delirium when switched from cimetidine to famotidine. CASE SUMMARY: An 84-year-old Taiwanese woman was hospitalized for tarry stools. Her past medical history revealed only a decrease in renal function. She tolerated both oral and intravenous cimetidine therapy with a daily dose of 400-900 mg intermittently for 20 years. On hospital days 1-3, cimetidine 300 mg was injected intravenously every eight hours without difficulty. Considering the possible existence of a cimetidine-resistant bleeding ulcer, famotidine 20 mg was given twice daily orally on hospital days 4-7 and then injected intravenously. Six days after being switched from cimetidine to famotidine, the woman's mental status deteriorated. A series of clinical tests revealed no apparent causative factors. Famotidine was then suspected as a probable cause of her delirium. Discontinuation of the drug resulted in rapid resolution of the patient's delirious status. DISCUSSION: Famotidine crosses the blood-brain barrier less easily than cimetidine and was taken for a much shorter period in this patient. Thus, we propose that the occurrence of delirium in this patient was associated with famotidine, but not cimetidine, and was idiosyncratic rather than dose related. Furthermore, this case involved an elderly patient with compromised renal function who developed delirium in response to intravenous, but not oral, administration of famotidine. These factors seem to increase the risk for famotidine-induced delirium. CONCLUSIONS: Clinicians should be aware of the possible occurrence of delirium following a switch from one histamine2-receptor antagonist to another. In rare instances, patients switched to famotidine from cimetidine may experience delirium, particularly elderly patients with poor renal function who receive intravenous famotidine.",
keywords = "Cimetidine, Delirium, Famotidine",
author = "Yuan, {R. Y.} and Kao, {C. R.} and Sheu, {J. J.} and Chen, {C. H.} and Ho, {C. S.}",
year = "2001",
language = "English",
volume = "35",
pages = "1045--1048",
journal = "Annals of Pharmacotherapy",
issn = "1060-0280",
publisher = "Harvey Whitney Books Company",
number = "9",

}

TY - JOUR

T1 - Delirium following a switch from cimetidine to famotidine

AU - Yuan, R. Y.

AU - Kao, C. R.

AU - Sheu, J. J.

AU - Chen, C. H.

AU - Ho, C. S.

PY - 2001

Y1 - 2001

N2 - OBJECTIVE: To describe a patient who developed delirium when switched from cimetidine to famotidine. CASE SUMMARY: An 84-year-old Taiwanese woman was hospitalized for tarry stools. Her past medical history revealed only a decrease in renal function. She tolerated both oral and intravenous cimetidine therapy with a daily dose of 400-900 mg intermittently for 20 years. On hospital days 1-3, cimetidine 300 mg was injected intravenously every eight hours without difficulty. Considering the possible existence of a cimetidine-resistant bleeding ulcer, famotidine 20 mg was given twice daily orally on hospital days 4-7 and then injected intravenously. Six days after being switched from cimetidine to famotidine, the woman's mental status deteriorated. A series of clinical tests revealed no apparent causative factors. Famotidine was then suspected as a probable cause of her delirium. Discontinuation of the drug resulted in rapid resolution of the patient's delirious status. DISCUSSION: Famotidine crosses the blood-brain barrier less easily than cimetidine and was taken for a much shorter period in this patient. Thus, we propose that the occurrence of delirium in this patient was associated with famotidine, but not cimetidine, and was idiosyncratic rather than dose related. Furthermore, this case involved an elderly patient with compromised renal function who developed delirium in response to intravenous, but not oral, administration of famotidine. These factors seem to increase the risk for famotidine-induced delirium. CONCLUSIONS: Clinicians should be aware of the possible occurrence of delirium following a switch from one histamine2-receptor antagonist to another. In rare instances, patients switched to famotidine from cimetidine may experience delirium, particularly elderly patients with poor renal function who receive intravenous famotidine.

AB - OBJECTIVE: To describe a patient who developed delirium when switched from cimetidine to famotidine. CASE SUMMARY: An 84-year-old Taiwanese woman was hospitalized for tarry stools. Her past medical history revealed only a decrease in renal function. She tolerated both oral and intravenous cimetidine therapy with a daily dose of 400-900 mg intermittently for 20 years. On hospital days 1-3, cimetidine 300 mg was injected intravenously every eight hours without difficulty. Considering the possible existence of a cimetidine-resistant bleeding ulcer, famotidine 20 mg was given twice daily orally on hospital days 4-7 and then injected intravenously. Six days after being switched from cimetidine to famotidine, the woman's mental status deteriorated. A series of clinical tests revealed no apparent causative factors. Famotidine was then suspected as a probable cause of her delirium. Discontinuation of the drug resulted in rapid resolution of the patient's delirious status. DISCUSSION: Famotidine crosses the blood-brain barrier less easily than cimetidine and was taken for a much shorter period in this patient. Thus, we propose that the occurrence of delirium in this patient was associated with famotidine, but not cimetidine, and was idiosyncratic rather than dose related. Furthermore, this case involved an elderly patient with compromised renal function who developed delirium in response to intravenous, but not oral, administration of famotidine. These factors seem to increase the risk for famotidine-induced delirium. CONCLUSIONS: Clinicians should be aware of the possible occurrence of delirium following a switch from one histamine2-receptor antagonist to another. In rare instances, patients switched to famotidine from cimetidine may experience delirium, particularly elderly patients with poor renal function who receive intravenous famotidine.

KW - Cimetidine

KW - Delirium

KW - Famotidine

UR - http://www.scopus.com/inward/record.url?scp=0034829784&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0034829784&partnerID=8YFLogxK

M3 - Article

VL - 35

SP - 1045

EP - 1048

JO - Annals of Pharmacotherapy

JF - Annals of Pharmacotherapy

SN - 1060-0280

IS - 9

ER -